South Dakota, 2021

Damaging Wind in South Dakota, July 23, 2021

July 23, 2021 · NWS FSD · 1 event in 1 county or zone

An isolated thunderstorm within an environment with a well-defined inverted-V sounding produced a downburst wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An isolated thunderstorm within an environment with a well-defined inverted-V sounding produced a downburst wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 23, 5:36 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 23, 5:36 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
636 PM CDT Fri Jul 23 2021

.SHORT TERM...(This Evening through Saturday)
Issued at 258 PM CDT Fri Jul 23 2021

Surface dewpoints have not mixed out nearly as much as expected
with many 23.19Z values in the lower to mid 70s. At the same time,
temperatures have not been as high either and some cloud cover
mainly north of I-90 has kept them in check. Taken together, still
expect a few spots to top 100 degree heat indices this afternoon
for a few hours, especially for areas with more sun from the SD/NE
border region into northwest IA. Isolated nature of highest heat
index values precludes issuance of a late Heat Advisory.

Attention then turns to thunderstorm/severe potential this evening
into the early overnight hours. Latest water vapor loop shows a
subtle weak wave across WY and this feature is expected to drift
across SD tonight. With steepening low-level lapse rates and
elevated CAPE values up to 1500 J/kg, expect to see some
convective development around 00Z across central SD and then move
eastward into the forecast area this evening. Deep dry sub-cloud
layer with inverted-V sounding and DCAPE to around 1000 J/kg
suggests highest threat will be strong downburst wind up to 70
mph. Could still see some hail up to the size of quarters with the
strongest updrafts. Thunderstorms should weaken with eastward
progress and eventually move out of the forecast area by daybreak
Saturday. All of this is covered well in the latest SPC Day 1
Convective Outlook, showing a slight risk for areas mainly west of
a line from Brookings to Platte, SD.

A dry cold front sweeps south Saturday, ushering in much drier
near surface air. So much so that dewpoints should drop into the
50s north of I-90 and 60s to the south by late afternoon.
Temperatures are still likely to rise into the lower 90s, but with
drier air, heat index values will remain below 100 degrees and no
advisory is expected. Otherwise, Saturday will see mostly sunny
skies with light northerly breezes.

.LONG TERM...(Saturday Night through Friday)
Issued at 258 PM CDT Fri Jul 23 2021

Sunday into next week, massive 500 hPa ridge reasserts itself
across the western CONUS with its axis along the spine of the
Rockies. This puts the forecast area in northwest flow aloft along
the periphery of the ridge. A few weak ripples in the flow could
produce periodic convective clusters with the best chances Sunday
night and again Wednesday night. Too early to determine timing,
coverage, and potential severity, but something to watch over the
coming days. All said, no widespread rains on the horizon and
most locations will continue to see a lack of precipitation
through next week.

Of greater concern will be temperatures by Tuesday/Wednesday as
aforementioned ridge builds eastward. It's looking more likely
that air temperatures will top 100 degrees for many areas,
especially along and west of the I-29 corridor. Dewpoints in the
60s will allow heat indices to top 100 degrees for many locations,
so expect that Heat Advisories will eventually be needed.
Temperatures decrease some by week's end as the ridge retreats
westward in response to a southward moving trough across Hudson
Bay into the eastern CONUS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1245 PM CDT Fri Jul 23 2021

Scattered showers and isolated thunderstorms will be moving through
the area this evening, likely exiting off into south central MN and
north central IA by the early morning hours. The strongest storms
could produce quarter-sized hail and wind gusts up to 70 mph,
though the probability that it would affect any of the TAF sites
remains low.

Otherwise, a front will be moving through the area overnight,
causing winds to be coming out of the north by the early-mid morning
hours on Saturday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION...Rogers
Hazardous weather outlook, Jul 23, 5:48 PM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
648 PM CDT Fri Jul 23 2021

MNZ071-072-080-097-SDZ038>040-050-052>065-250000-
Lincoln-Lyon-Murray-Pipestone-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-
648 PM CDT Fri Jul 23 2021

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Tonight.

Scattered showers and isolated thunderstorms will be moving through
the area this evening, with the strongest storms capable of producing
quarter-sized hail and wind gusts up to 70 mph. The main time-frame
where these stronger storms will be possible will be from 7 pm
through midnight, with weaker storms expected after that.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Above normal temperatures will continue into next week. Those with
outdoor activities are encouraged to keep heat safety in mind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-098-NEZ013-014-
SDZ066>071-250000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Rock-Dixon-Dakota-
Turner-Lincoln-Bon Homme-Yankton-Union-
648 PM CDT Fri Jul 23 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Tonight.

Scattered showers and isolated thunderstorms will be moving through
the area this evening into the early morning hours, though the
probability of severe weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Above normal temperatures will continue into next week. Those with
outdoor activities are encouraged to keep heat safety in mind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Aberdeen radar (KABR), 126 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beadle

When
July 23, 7:46 PM CST to 7:48 PM CST
Where
Beadle County, 1.42 mi ESE of Cavour
Measured
71 kt (82 mph) measured gust
Reported by
Department of Highways
Coordinates
44.369, -97.976

Thunderstorm wind gust was measured by South Dakota RWIS near Cavour.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977459.